Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Memphis, TN

May 15, 2018Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 15, 2018, 2:56 PM CDT for Yalobusha County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 2:56 PM CDT (19:56 UTC)
Expired
May 15, 2018, 3:30 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 138 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS54 KMEG 151956
SVRMEG
MSC161-152030-
/O.NEW.KMEG.SV.W.0072.180515T1956Z-180515T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
256 PM CDT TUE MAY 15 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Yalobusha County in northwestern Mississippi...

* Until 330 PM CDT.

* At 255 PM CDT, a severe thunderstorm was located near George Payne
  State Park, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Water Valley, George Payne State Park, Coffeeville, Velma and
  Tillatoba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3395 8993 3416 8993 3417 8965 3394 8964
TIME...MOT...LOC 1955Z 274DEG 6KT 3406 8988 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
077 
WWUS54 KMEG 152020
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
320 PM CDT TUE MAY 15 2018

MSC161-152030-
/O.EXP.KMEG.SV.W.0072.000000T0000Z-180515T2030Z/
Yalobusha MS-
320 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YALOBUSHA COUNTY
WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3395 8993 3416 8993 3417 8965 3394 8964
TIME...MOT...LOC 2020Z 274DEG 6KT 3406 8983 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:26 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 15, 12:26 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1226 PM CDT Tue May 15 2018

.DISCUSSION...
Updated for 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1040 AM CDT Tue May 15 2018/

.UPDATE...Morning Update.

.DISCUSSION...

Forecast looks on track we should begin to see more cumulus
development over the next couple of hours as intense sunshine
increases surface instability. Any thunderstorms that manage to
develop may contain frequent lightning, heavy rain and possibly
locally gusty wind.

We should see near to slightly below record highs again this
afternoon across the Midsouth...though records look the least
likely across East Arkansas where clouds are most abundant.

30

&&

.PREV DISCUSSION... /issued 634 AM CDT Tue May 15 2018/

DISCUSSION...Surface analysis this morning places a quasi-
stationary boundary across portions of the Middle Mississippi
Valley and Southern Plains. Meanwhile, an upper level low is
located in the Gulf of Mexico near Northwest Florida. Regional
WSR-88D radar trends indicate showers and thunderstorms across
portions of Southeast Missouri, along the MO/AR border then back
through Eastern Oklahoma. Rain free conditions persist across the
Mid-South early this morning with temperatures as of 3 AM CDT in
the lower 70s across most locations. Convective chances through
Friday will remain the primary forecast challenge in this
morning's forecast issuance.

An upper level ridge centered over the Mid-South is expected to
gradually break down over the next 12-24 hours. A Mesoscale
Convective System (MCS) over Eastern Oklahoma will gradually
evolve into a Mesoscale Convective Vortex (MCV). Short term models
indicate mainly rain free conditions are anticipated across the
forecast area until this afternoon when convective temperatures
are reached during maximum heating.

At this time it appears that convective coverage may remain
isolated at best across much of the area with a potential for
scattered coverage west of the Mississippi River as an MCV moves
across Arkansas later today. Moderately steep mid-level lapse
rates, 0-6 km bulk shear values around 20 kts, and surface based
CAPE values in around 3000 J/kg indicates pulse type thunderstorms
will be the dominant convective mode if showers/thunderstorms
develop. An isolated strong to perhaps severe thunderstorm may be
possible with damaging wind being the threat if any thunderstorm
can reach severe limits. Any outflow boundaries from last night's
upstream convective activity could perhaps be a focusing mechanism
for this afternoon's convective chances.

Otherwise, another day of near record to record high temperatures
are expected across the Mid-South today as temperatures will rise
into the lower 90s by this afternoon.

Short term models indicate the upper level low in the Gulf of
Mexico will move NNE into the Southeast United States. Mid-level
heights will weaken across the Lower Mississippi Valley with a
weak cold front dropping into the region and becoming quasi-
stationary. This will be the focus for better shower and
thunderstorm chances across the Mid-South for Wednesday through
Friday. Long term models indicate this boundary will push back
north for the upcoming weekend with rain chances dropping
slightly.

&&

.AVIATION...
18Z TAFs

A slow moving/weak upper disturbance in the Ozarks will track
through the TAF sites this period. Convection appears disorganized
with isolated coverage early and then scattered coverage late.
For now have VCTS and/or VCSH mentioned with VFR cigs. Better
threat for thunderstorms at MKL and TUP just after 16/18z. Patchy
MVFR vsby near sunrise at TUP...MKL and JBR. Winds will be light
overall with a general southwest through north component.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 15, 4:35 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
435 AM CDT Tue May 15 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
435 AM CDT Tue May 15 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

An isolated strong to perhaps severe thunderstorm is possible
late this afternoon into early evening across the Mid-South.
Damaging winds along with localized heavy rainfall are the threats
if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 15, 2:16 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
216 PM CDT TUE MAY 15 2018

MSZ020-021-151945-
Tallahatchie MS-Yalobusha MS-
216 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

East central Tallahatchie County in northwestern Mississippi...
Southwestern Yalobusha County in northwestern Mississippi...

At 216 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Paynes, or near
Charleston, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Tallahatchie and southwestern Yalobusha
Counties should monitor this storm closely.

LAT...LON 3381 9014 3401 9012 3410 8979 3390 8979
      3390 8992 3383 8993 3382 8998 3381 8998
TIME...MOT...LOC 1916Z 281DEG 14KT 3394 9004
Special weather statement, May 15, 2:35 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
235 PM CDT TUE MAY 15 2018

TNZ054-055-152015-
Henderson TN-Decatur TN-
235 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Southeastern Henderson County in southwestern Tennessee...
Decatur County in Middle Tennessee...

At 235 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Decaturville, or 13
miles west of Linden. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson and Decatur Counties should monitor
this storm closely.

LAT...LON 3539 8798 3539 8802 3542 8807 3538 8812
      3539 8817 3538 8820 3541 8822 3542 8825
      3568 8824 3572 8804 3568 8802 3562 8804
      3552 8797 3551 8797 3548 8799 3547 8802
      3545 8804 3542 8803 3541 8797
TIME...MOT...LOC 1935Z 239DEG 2KT 3557 8807
Special weather statement, May 15, 2:44 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
244 PM CDT TUE MAY 15 2018

MSZ015-023-152015-
Pontotoc MS-Chickasaw MS-
244 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...
North central Chickasaw County in northeastern Mississippi...

At 244 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pontotoc, moving
northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pontotoc and north central Chickasaw Counties should
monitor this storm closely.

LAT...LON 3407 8914 3408 8919 3438 8905 3438 8893
      3436 8893 3436 8883 3427 8882 3404 8885
      3404 8914
TIME...MOT...LOC 1944Z 222DEG 22KT 3418 8904
Special weather statement, May 15, 2:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
253 PM CDT TUE MAY 15 2018

MSZ004>006-009-014-152045-
Tippah MS-Tishomingo MS-Union MS-Alcorn MS-Prentiss MS-
253 PM CDT TUE MAY 15 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Northwestern Tishomingo County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 253 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hinkle, or 9 miles
north of Booneville, moving east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...northwestern Tishomingo...
northeastern Union...Alcorn and Prentiss Counties should monitor this
storm closely.

LAT...LON 3499 8827 3450 8853 3451 8854 3450 8890
      3499 8866
TIME...MOT...LOC 1953Z 274DEG 6KT 3479 8861

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:16 PM CDTSpecial Weather StatementMEGTallahatchie29 min
May 15, 2:44 PM CDTSpecial Weather StatementMEGPontotoc31 min
May 15, 2:53 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss52 min
May 15, 4:27 PM CDTSpecial Weather StatementMEGMonroe33 min
May 15, 5:51 PM CDTSpecial Weather StatementMEGTallahatchie24 min
May 15, 6:24 PM CDTSpecial Weather StatementMEGTallahatchie51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.